Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 50, NWS Des Moines, IA

March 31, 2007Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 31, 2007, 4:51 PM CDT for Greene County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2007, 4:51 PM CDT (21:51 UTC)
Expired
Mar 31, 2007, 5:18 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Greene County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 312151
SVRDMX
IAC073-312230-
/O.NEW.KDMX.SV.W.0050.070331T2151Z-070331T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 530 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF JEFFERSON...OR 37 MILES SOUTHWEST OF FORT DODGE...AND
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF GREENE
  COUNTY...INCLUDING THE TOWNS OF SCRANTON AND CHURDAN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4202 9464 4188 9428 4220 9424 4221 9464

$$
2 follow-up statements
000 
WWUS53 KDMX 312204
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT SAT MAR 31 2007

IAC073-312230-
/O.CON.KDMX.SV.W.0050.000000T0000Z-070331T2230Z/
GREENE IA-
505 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY
UNTIL 530 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF JEFFERSON...OR 32 MILES SOUTHWEST OF
FORT DODGE...MOVING NORTH AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF GREENE
COUNTY...INCLUDING THE TOWN OF CHURDAN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 4202 9464 4188 9428 4220 9424 4221 9464

$$
000 
WWUS53 KDMX 312218
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT SAT MAR 31 2007

IAC073-312229-
/O.CAN.KDMX.SV.W.0050.000000T0000Z-070331T2230Z/
GREENE IA-
519 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY HAS BEEN
CANCELLED...

AT 517 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4202 9464 4188 9428 4220 9424 4221 9464

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:35 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 31, 3:35 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT SAT MAR 31 2007

.DISCUSSION...

MAIN FOCUS IS THE ONGOING SEVERE EVENT OVER THE CWA.  SURFACE LOW
OVER SW IA WILL LIFT SLOWLY TO THE NORTHEAST.  THE UPPER LEVEL
SYSTEM OVER THE WESTERN PLAINS IS SLOWLY EJECTING NORTHEAST.  THE
COLD CORE WILL BE OVER CENTRAL IOWA THROUGH 23Z OR SO AS A JET MAX
ROUNDS THE LOW.  EASTERN AND NORTHERN PORTIONS OF THE CWA WILL BE IN
THE LEFT EXIT REGION OF THE JET PROMOTING UPPER LEVEL DIVERGENCE.
IN LOWER LEVELS...HIGH LOW LEVEL CAPE AND TREMENDOUS SHEAR
CONTRIBUTING TO STRONG STORMS DEVELOPING NEAR THE WARM FRONT LIFTING
ACROSS THE CWA.  THE LIMITING FACTOR IS INSTABILITY DUE TO CLOUD
COVER.  THIS SHOULD NOT BE MUCH OF A FACTOR GIVEN THE DYNAMICS OF
THIS SYSTEM.  STORMS SHOULD LIFT NORTH AND EAST OF THE CWA BY 00Z
WITH JUST SHOWERS AND ISOLD STORMS OVERNIGHT INTO SUNDAY MORNING.

QUIET FOR THE REMAINDER OF SUNDAY THROUGH MOST OF MONDAY.  LATE
MONDAY AND TUESDAY ANOTHER SYSTEM MOVES IN BUT MOISTURE IS QUITE
LIMITED WITH THIS SYSTEM SO WE ARE NOT LOOKING FOR ANY TYPE OF
SEVERE EVENT THOUGH THERE IS A FAIRLY STRONG COLD FRONT THAT WILL
PUSH THROUGH EARLY TUESDAY.  THUS THUNDERSTORMS ARE IN THE GRIDS BUT
SEVERE POTENTIAL WILL NEED TO BE WATCHED.  NOT EXPECTING MUCH AT
THIS TIME.  ONCE THIS SYSTEM PULLS EAST TEMPS DIP INTO THE 40S AND
50S THROUGH THE REMAINDER OF THE EXTENDED WITH OVERNIGHT LOWS IN THE
20S AND 30S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Mar 31, 12:48 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1248 PM CDT SAT MAR 31 2007

IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074-
081>085-092>096-011800-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-
1248 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE AIR BECOMES
UNSTABLE THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR TORNADOES
AND LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A LESSER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AFTERNOON HOWEVER
THERE IS MODEL UNCERTAINTY AS TO WHETHER THE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 115 PM CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY
BECOME NECESSARY THIS AFTERNOON AND EVENING.

IAZ007-017-026>028-037>039-049-050-062-075-086-097-011800-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
1248 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE AIR BECOMES
UNSTABLE THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR TORNADOES
AND LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A LESSER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AFTERNOON HOWEVER
THERE IS MODEL UNCERTAINTY AS TO WHETHER THE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 115 PM CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY
BECOME NECESSARY THIS AFTERNOON AND EVENING.

MOYER

In the hours before

Local storm report, Mar 31, 3:48 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             3 N CHURDAN             42.20N 94.48W
03/31/2007  E1.00 INCH       GREENE             IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Mar 31, 3:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     4 SSW NEW PROVIDENCE    42.24N 93.21W
03/31/2007                   HARDIN             IA   TRAINED SPOTTER

            8-10 INCH TREE LIMBS BLOWN DOWN.

&&

BF
Local storm report, Mar 31, 4:02 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 E HUBBARD             42.31N 93.22W
03/31/2007                   HARDIN             IA   AMATEUR RADIO

            SNAPPED POWER POLE

&&

MOYER
Local storm report, Mar 31, 4:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FUNNEL CLOUD     KNIERIM                 42.46N 94.46W
03/31/2007                   CALHOUN            IA   LAW ENFORCEMENT

            FUNNEL CLOUD JUST EAST OF KNIERIM.

&&

KLP
Local storm report, Mar 31, 4:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             N GENEVA                42.67N 93.13W
03/31/2007  M0.75 INCH       FRANKLIN           IA   TRAINED SPOTTER

            WINDS GUSTS 57-58 MPH ALSO REPORTED.

&&

KLP
Local storm report, Mar 31, 4:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 SSE DUMONT            42.69N 92.94W
03/31/2007  M0.50 INCH       BUTLER             IA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NEAR DUMONT.

&&

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:16 PM CDTDense Fog AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more5 hr
Mar 31, 1:59 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne46 min
Mar 31, 2:15 PM CDTSevere Thunderstorm WarningDMXDavis45 min
Mar 31, 2:19 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Mar 31, 2:46 PM CDTSevere Thunderstorm WarningDMXJasper, Polk44 min
Mar 31, 2:46 PM CDTTornado WarningDMXGuthrie29 min
Mar 31, 3:02 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Mar 31, 3:10 PM CDTSevere Thunderstorm WarningDMXBoone, Story35 min
Mar 31, 3:19 PM CDTSevere Thunderstorm WarningDMXMarshall41 min
Mar 31, 3:34 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie41 min
Mar 31, 3:39 PM CDTSevere Thunderstorm WarningDMXHardin36 min
Mar 31, 3:41 PM CDTTornado WarningDMXAudubon, Guthrie34 min
Mar 31, 3:47 PM CDTTornado WarningDMXCalhoun, Webster28 min
Mar 31, 3:54 PM CDTSevere Thunderstorm WarningDMXGrundy36 min
Mar 31, 4:05 PM CDTSevere Thunderstorm WarningDMXFranklin40 min
Mar 31, 4:06 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac39 min
Mar 31, 4:12 PM CDTTornado WarningDMXCarroll33 min
Mar 31, 4:18 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster30 min
Mar 31, 4:25 PM CDTSevere Thunderstorm WarningDMXBlack Hawk50 min
Mar 31, 4:29 PM CDTSevere Thunderstorm WarningDMXButler46 min
Mar 31, 4:36 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Mar 31, 4:43 PM CDTTornado WarningDMXCalhoun47 min
Mar 31, 5:34 PM CDTTornado WarningDMXPocahontas41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.